Alert archive / Wyoming / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 24, 2023, 1:22 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Sep 24, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2023, 1:22 AM MDT (07:22 UTC)
- In effect from
- Sep 24, 2023, 12:00 PM MDT
- Expired
- Sep 24, 2023, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS85 KCYS 240722 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 122 AM MDT Sun Sep 24 2023 WYZ427-250100- /O.NEW.KCYS.FW.W.0007.230924T1800Z-230925T0100Z/ North Snowy Range Foothills- 122 AM MDT Sun Sep 24 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 427... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire weather zone 427. * WIND...West 15 to 25 MPH with gusts up to 40 MPH. * HUMIDITY...As low as 12 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CLH
1 follow-up statement
167 WWUS85 KCYS 250036 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 636 PM MDT Sun Sep 24 2023 WYZ427-250145- /O.EXP.KCYS.FW.W.0007.000000T0000Z-230925T0100Z/ North Snowy Range Foothills- 636 PM MDT Sun Sep 24 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 427... Winds have eased this evening and humidities are beginning to recover, therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 23, 8:34 PM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, Sep 23, 8:34 PM MDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
834 PM MDT Sat Sep 23 2023
.UPDATE...
Issued at 828 PM MDT Sat Sep 23 2023
Forecast remains on track as the potent upper level low continues
to slowly propagate away from our cwa, and across the Northern
Plains this evening. Earlier today there were very strong wind
gusts, but the majority of these winds have all but subsided. A
few elevated wind gusts across the wind prone areas of the I-80
corridor will see gusts up to 30-40mph this evening before
tapering off overnight. Clear skies for the majority of the area
will cause temperatures to drop quickly tonight. The current
frost/freeze headlines look good, and these areas will see
temperatures near or below the freezing mark by daybreak Sunday.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 245 PM MDT Sat Sep 23 2023
The main concerns of the short term forecast are the end of the
strong winds this afternoon, followed by near-freezing temperatures
in the higher elevation valleys west of the Laramie Range.
After a busy last 24 hours of weather across the area, things are
finally starting to calm down as the strong closed low departs to
the northeast. This low is now located over central South Dakota
with a clean circulation clearly visible on satellite imagery.
Higher moisture content can be seen wrapped in closer to the low,
while a band of very dry air is wrapping in further south over the
I- 80 corridor and northern Colorado. Winds have been easing over
the last few hours. Occasional gusts over 50 MPH are still
occurring, but the High Wind Warnings should be able to expire on
time here shortly. Breezy conditions will continue until sundown,
but the stronger gusts should decouple after that. Some light
breeziness may continue overnight in the wind prone areas.
After the winds die down, we'll have clear skies and a fairly dry
atmosphere overtop a cool and dry surface. This is expected to lead
to effective radiative cooling overnight tonight, and a chilly
Sunday morning. MOS guidance, NBM probabilities, and some HiRes
models are showing fairly high chances for sub-freezing temperatures
in the higher elevation valleys near Laramie and Saratoga.
Therefore, decided to issue a Freeze Warning for these two valleys
for Sunday morning. Southwest Carbon county also looks like a good
bet for freezing temperatures, but since most populated areas in
that zone froze last night, no more freeze products will be issued
this fall. Further north, the potential for a freeze is more
marginal, but odds favor temperatures in the 33-36 range. Dewpoints
will also be higher for those areas, increasing the probability for
frost formation. Thus, went with a Frost Advisory for these areas.
for areas east of the Laramie range, wouldn't be surprised to see
some isolated pockets of mid 30s showing up, but this shouldn't be
widespread enough to warrant headlines.
A warming and drying trend will resume Sunday into early next week
as a strong ridge becomes established over the Rockies. 700-mb
temperatures will warm fairly quickly, to around +6 to +8C by Sunday
evening, and +8 to +10C by Monday evening. Temperatures should reach
a few degrees above normal Sunday, then 5-10 degrees above normal by
Monday. Low humidity may lead to some marginal fire weather
concerns, which are discussed below in the Fire Weather section.
Overnight lows will be generally near normal for this time of year
in the short term.
&&
.LONG TERM...(Tuesday through Saturday)
Issued at 245 PM MDT Sat Sep 23 2023
Very little to discuss in the medium to long range portion of
the forecast with low weather impacts expected through most of
next week. All models and ensemble forecasts continue to show a
high amplitude ridge axis moving into the Rocky Mountain Region by
early next week. This ridge axis is then forecast to drift east
and stall across the Great Plains mid-late week resulting in broad
southwest flow aloft for southeast Wyoming and western Nebraska.
Expect another warming trend with temperatures 10 to 15 degrees
above normal for this time of the year as highs approach the upper
70s to near 80 for locations along and west of I-25). High
temperatures will likely approach 85 to near 90 degrees across far
eastern Wyoming and the western Nebraska Wednesday and Thursday.
This is still a few days out and above the 90th to 95th
percentile, so kept high temps a few degrees shy of these values
and just below record highs. Tuesday through Thursday night is
expected to be dry with hardly any cloud cover. Kept POP below 5
percent each day.
For later in the week, models all show Pacific energy moving across
the west coast and into the Great Basin region. For now, will
keep a eye on the main upper level trough which will likely bring
colder temperatures and some mountain snow to the Pacific Northwest
and Intermountain West by next weekend. For southeast Wyoming and
western Nebraska, we remain under southwest flow aloft with
increasing cloud cover. Continued to lower temperatures Friday and
especially Saturday. The 12z GFS shows the first Pacific shortwave
trough impacting Wyoming Friday night and Saturday which will
bring shower activity and mountain snow to the area. Not very
confident in this solution since it's the outlier, so trended the
Day 6 and 7 precip forecast towards the ECMWF and the GEFS and
Euro ensemble mean and kept POP between 10 to 20 percent.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Sat Sep 23 2023
The strong winds from earlier today will wind down this evening
by 2z for all terminals. VFR is expected at at terminals through
the forecast period. Low confidence exists for KAIA and KCDR to
see VIS reductions from MIFG near 12z Sunday, but a couple of
higher resolution models are picking up on lingering boundaries
overnight in the northern NE Panhandle keeping areas slightly more
moist. Will provide an update for the 6z TAF, but for now expects
all terminals to remain at or above 6SM for VIS overnight into
Sunday.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Sat Sep 23 2023
Near critical fire weather conditions are likely Sunday across lower
elevations of Carbon and Albany counties. Minimum RH is expected to
be around 12 to 15 percent in these areas. However, winds look
marginal. While occasional gusts to 25 MPH are possible, not
confident this will be consistent for the 3 hours required for an
RFW issuance. Warm and dry weather continues Monday, with more
widespread RH approaching critical thresholds, though winds should
remain light. Warm and dry weather continues for much of the week
ahead, and occasional SW breeziness in Carbon county could lead to
near critical fire weather conditions there on Tuesday and
Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Frost Advisory from 1 AM to 8 AM MDT Sunday for WYZ105-109.
Freeze Warning from 1 AM to 8 AM MDT Sunday for WYZ113-115.
NE...None.
&&
UPDATE...BW
SHORT TERM...MN
LONG TERM...TJT
AVIATION...BW
FIRE WEATHER...MNHazardous weather outlook, Sep 23, 2:27 PM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 227 PM MDT Sat Sep 23 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>104-108-111-112-114-119- 242030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Goshen County-Southwest Carbon County-Sierra Madre Range- Snowy Range-East Laramie County- 227 PM MDT Sat Sep 23 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ106-107-110-116>118-242030- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 227 PM MDT Sat Sep 23 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds will die down this afternoon, ending by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Elevated fire weather conditions are possible on Sunday. .Spotter information statement... Spotter activation will not be needed. WYZ105-109-113-115-242030- Shirley Basin-Central Carbon County- Upper North Platte River Basin-Laramie Valley- 227 PM MDT Sat Sep 23 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Cold temperatures near freezing are possible Sunday morning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Elevated fire weather conditions are possible on Sunday. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.